Organophophate Poisoning: In Syria and Nepal

There is no enforced regulation or controlled sale of organophophate pesticide even though as with so many aspects of our life, the law may be on paper

Oct. 25, 2013, 5:45 p.m. Published in Magazine Issue: Vol: 07 No. -9 Oct. 25- 2013 (Kartik 08, 2070)

As the war rages on in Syria, one of the important chemical agents said to be used there is Sarin  which is basically an organophophate compound. Organophophates are extensively usedas a pesticides in South Asia including Nepal. What may not be known to readers is that organophosphate compound is the commonest agent used in our part of the world to commit self-harm (suicide). We read almost daily of people who took poison to end their lives. Statistically that poison will be an organophosphate. This pesticide sadly is freely available for everyone to buy from Nepali shops. There is no enforced regulation or controlled sale of organophophate pesticide even though as with so many aspects of our life, the law may be on paper. The pesticide may be very helpful for farmers, but in the wrong hands this is a deadly poison. The perpetrators of violence in Syria are allegedly using this compound to wreak havoc there. But for decades themisuse of organophosphate has caused untold tragedy in our part of the world. Let us find out more about this substance and the harm it can do in Nepal.

In most major hospitals in Nepal, at any given time there are about half a dozen patients admitted with organophosphate poisoning. As the doctor takes the history and examines the patient with this affliction, a truly preventable human tragedy unfolds.On the average many patients are young women who have tried to inflict self harm because they had a quarrel with their husband or could not get along with their in laws.

The local names of these organophosphate compounds are nuvan, metacid, dalf, and suchlor.Medical students use a pneumonic, “SLUDGE” ( salivation, lacrimation, urine incontinence, diarrhea, gastrointestinal cramps and emesis or vomiting)to help them remember the varied effects of this pesticide in a patient.These  pesticides inhibit the natural destruction of an enzyme called acetylcholine in the human body which then sets off a cascade of secretions summarized by the above pneumonic.

Organophosphate is now classified as a major chemical bioterrorism agent especially after the sarin  gas attacks in the Tokyo suburbs in 1994 and 1995 when the victims complained that “their world went black” followed by all the symptoms of “SLUDGE” mentioned above. Sarin is a vapour form of organophosphate that first causes injury to the eyes leading to pupillary narrowing and partial blindness after exposure.These symptoms can potentially be fatal depending on the amount ingested or inhaled and just how promptly the treatment was started. The main cause of death is respiratory depression triggered by the undestroyed acetylcholine which is widely distributed in the brain.

The most essential drug used to treat organophosphate poisoning is derived from plants (datura, deadly nightshade, mandrake, among others) from the Solanaceae family and is called atropine. Atropine effectively blocks the effects of acetylcholine. Ironically, the word atropine comes from Atropos, one of the three Fates in Greek mythology, who decides how someone should die. In the case of organophosphate poisoning, atropine is clearly a life-saving antidote. It is easy to imagine how atropine could  be in short supply in war-torn Syria.

In South Asia the organophosphate poisoning tragedy can be prevented in large measure if there is political will. So long as a teenager that has fared badly in her SLC exams can go to a general store and easily buy organophosphate pesticides, we will continue to witness these preventable tragedies unfold here time after time.

Buddha Basnyat.jpg

Buddha Basnyat MD

Buddha Basnyat, MD, MSc, FACP, FRCP, Director of the Oxford University Clinical Research Unit-Patan Academy of Health Sciences, Kathmandu.

Altitude Sickness
Feb 20, 2018
Post-earthquake Nepal: The Way Forward
Dec 13, 2015
The Annapurna Sanctuary
Nov 29, 2015
Diarrhea at the Summit
Nov 08, 2015
Altitude Sickness ( AMS, HAPE, HACE)
Oct 15, 2015

More on Health

The Latest

Latest Magazine

VOL 12 No.07, November 22, 2018 (Kartik. 16, 2075) Online Register Number: DOI 584/074-75

VOL 12 No.06, October 12, 2018 (Ashoj. 26, 2075) Online Register Number: DOI 584/074-75

VOL 12 No.05, September 21, 2018 (Ashoj. 05, 2075) Online Register Number: DOI 584/074-75

VOL 12 No.04, September 07, 2018 (Bhadra 22, 2075) Online Register Number: DOI 584/074-75